Alert archive / Colorado / Red Flag Warnings in 2020
Red Flag Warning 1, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Feb 1, 2020, 1:04 PM MST for Kit Carson County, Yuma County, Colorado; Dundy County, Nebraska; Cheyenne County, Sherman County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 1, 2020, 1:04 PM MST (20:04 UTC)
- Expired
- Feb 1, 2020, 5:00 PM MST
- In force
- 4 hr
- Issued by
- NWS Goodland, KS
Counties Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Sherman County, KS, Dundy County, NE
The radar
The Goodland radar (KGLD), 49 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.1 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2451 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
428 WWUS83 KGLD 012004 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 104 PM MST Sat Feb 1 2020 COZ252-253-KSZ001-013-NEZ079-020000- /O.NEW.KGLD.FW.W.0001.200201T2004Z-200202T0000Z/ Yuma-Kit Carson-Cheyenne-Sherman-Dundy- 104 PM MST Sat Feb 1 2020 /204 PM CST Sat Feb 1 2020/ ...RED FLAG WARNING IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...013...079...252 AND 253... The National Weather Service in Goodland has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 5 PM MST /6 PM CST/ this afternoon. * Affected Area...In Colorado...Fire Weather Zone 252 Yuma and Fire Weather Zone 253 Kit Carson. In Kansas...Fire Weather Zone 001 Cheyenne and Fire Weather Zone 013 Sherman. In Nebraska... Fire Weather Zone 079 Dundy. * Winds...Northwest 10 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 14 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
1 follow-up statement
314 WWUS83 KGLD 012356 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 456 PM MST Sat Feb 1 2020 COZ252-253-KSZ001-013-NEZ079-020100- /O.EXP.KGLD.FW.W.0001.000000T0000Z-200202T0000Z/ Yuma-Kit Carson-Cheyenne-Sherman-Dundy- 456 PM MST Sat Feb 1 2020 /556 PM CST Sat Feb 1 2020/ ...RED FLAG WARNING WILL EXPIRE AT 5 PM MST /6 PM CST/ THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...013...079...252 AND 253... The threat of relative humidity below 15 percent and winds gusting over 25 mph has ended for the day. Therefore, the Red Flag Warning will be allowed to expire. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Feb 1, 10:19 AM MST, 2 hours 45 minutes earlier.
Area forecast discussion, Feb 1, 10:19 AM MST, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1019 AM MST Sat Feb 1 2020 .UPDATE... Issued at 840 AM MST Sat Feb 1 2020 Update to forecast issued for adjustment to current cloud cover based on latest from visible satellite loop. Veil of SCT-BKN high clouds giving the region psunny-msunny skies at best at this time. Breaks in the coverage occurring NW of the CWA and should filter SE towards the area later this morning. These clouds could also impact fire weather concerns for this afternoon. The later these clouds breaks the shorter the time period for RH values to drop as temps warm up. Will continue to monitor. && .SHORT TERM...(Today through Sunday night) Issued at 345 AM MST Sat Feb 1 2020 Today-Tonight: Northerly flow aloft will back to the NW-WNW late this aft into tonight as an upper level ridge along the Southern Pacific coast flattens and builds eastward across the Desert SW into the Southern Plains. Expect clear skies (aside from transient cirrus) and a warming trend, with highs in the mid to upper 60s and WNW-NW winds increasing to 15-25 mph during the afternoon. Winds will back to the west and decrease to ~10 mph around sunset this evening, with overnight lows in the upper 20s to mid 30s. Sun-Sun night: Robust shortwave energy will dig southeast ashore the Pacific NW late tonight, progressing eastward into the Great Basin (Sun) and 4-Corners (Sun night). A pronounced lee cyclone will develop in eastern CO Sunday afternoon as flow aloft strengthens and backs to the WSW-SW over the Rockies. Deep vertical mixing and low-mid level warm advection on the eastern periphery of the intensifying lee cyclone will result in a considerable warming trend -- yielding record or near record highs ranging from the upper 60s (northeast) to middle 70s (south of I-70). A prodigious temperature gradient will exist on the eastern periphery of the lee cyclone in southwest NE -- thus, a fair amount of uncertainty exists with regard to maximum temperatures north of I-70 -- particularly invof the KS/NE border. Strengthening low-level northerly flow /cold advection/ is anticipated Sunday evening as the lee cyclone in eastern Colorado progresses ESE into south-central Kansas and north-central Oklahoma -- with temperatures rapidly falling below freezing from N-S Sunday eve/night. At this time, dry conditions are anticipated to prevail through 12Z Mon. It should be noted that the precise evolution of the lee cyclone (i.e. low-level height/wind/thermal fields) remains uncertain -- and that light precipitation cannot be ruled out early Monday morning. .LONG TERM...(Monday through Saturday) Issued at 331 AM MST Sat Feb 1 2020 An upper level trough begins entering the Tri-State area Monday. The trough axis crosses the Tri-State area Wednesday with high pressure over the western U.S. As the trough moves into the Midwest Wednesday night, instead of the ridge moving into the central U.S., low pressure cycles over the northern half of the U.S. through Saturday. Surface high pressure moves into the central Plains behind the passage of a cold front going into Monday. High pressure sits over much of the western half of the U.S. through Thursday. Long range models show an area of low pressure move from the northern Plains southeast into the Midwest Thursday night and Friday. This will bring along a frontal boundary and subsequent wind shift but is not expected to have much, if any, impact on temperatures in the following days. The main events in the extended forecast period are snow, temperatures, and wind chills. Immediate time periods following frontal passages will be breezy with gusts up to 30 mph. At this time, confidence is high in snow potential at the beginning of this next week. Confidence in amounts is still low but the trend has shown a couple inches of snow possible (up to 5 inches) with the total accumulation gradient primarily increasing from south to north across the CWA. Forecast Builder tried to put a few small areas of freezing rain during the event into the grids. Decided to take them out due to lack of confidence that there would be any precipitation types other than snow. Temperatures will warm through next week but will start off colder than what the area has seen in quite some time. Highs on Monday are expected to occur at midnight with temperatures decreasing through the day. Highs will range from the 20s at the beginning of the week to mid-40s and 50s by Friday. Lows will follow a similar trend ranging from around zero to the 20s. The other concern is wind chills Monday and Tuesday nights. Tuesday night into Wednesday will overall be colder but more of a wind chill gradient is expected across the CWA. Monday night, wind chill values in the negative single digits to just a couple of degrees above freezing are expected with more widespread low wind chills across the area. Tuesday night, wind chill values will range from about -10F in eastern Colorado to +10F in the eastern CWA. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1019 AM MST Sat Feb 1 2020 VFR conditions will prevail thru the forecast period w/ a mix of SKC-SCT250. Winds for KGLD, W around 10kts thru 19z, then WNW 15-25kts. By 00z Sunday, W again around 10-15kts becoming WSW 10-20kts by 12z. Winds for KMCK, WSW 10-15kts thru 19z, then W around 15-25kts. By 01z Sunday, WNW around 10kts. && .FIRE WEATHER... Issued at 345 AM MST Sat Feb 1 2020 Today: High temperatures in the mid-upper 60s, minimum RHs ranging from 15-25%, and NW winds at 10-20 mph gusting up to 30 mph will result in near critical fire weather conditions in eastern Colorado and extreme Western Kansas this afternoon -- mainly along and west of Kansas Highway 27 between 12-4 pm MST. A short-fused Red Flag Warning may be needed. Sunday: Critical or near-critical fire weather conditions are anticipated across portions of the Tri-State area Sunday afternoon, mainly in eastern Colorado and areas along/south of Interstate 70 in northwest Kansas between 12-4 pm MST -- where high temperatures will reach the lower to middle 70s, RHs may bottom out as low as 10-20%, and SW winds may reach 10-20 mph with gusts up to 30 mph. Guidance continues to indicate deep southwesterly flow will be present within the warm sector of the developing lee cyclone Sunday afternoon. Forecast soundings in eastern CO and areas along/south of I-70 in western Kansas indicate that a weak inversion/cap at ~800 mb may hinder deep vertical mixing -- though the same soundings indicate that surface temperatures will not exceed the mid-upper 60s -- suggesting that deep vertical mixing may be achieved with warmer temperatures. A Fire Weather Watch and/or a Red Flag Warning may be needed for the aforementioned area Sunday afternoon. && .CLIMATE... Issued at 345 AM MST Sat Feb 1 2020 =========================== RECORD HIGHS ON FEBRUARY 1 =========================== Yuma, CO 67F / 1953 =========================== RECORD HIGHS ON FEBRUARY 2 =========================== Hill City KS 80F / 2003 Colby KS 78F / 2003 Tribune KS 77F / 2003 Yuma CO 75F / 2003 Goodland KS 72F / 1934 McCook NE 72F / 1962 Burlington CO 72F / 1934 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JN SHORT TERM...VINCENT LONG TERM...NEWMAN AVIATION...JN FIRE WEATHER...VINCENT CLIMATE...JN/VINCENT
Hazardous weather outlook, Feb 1, 11:10 AM MST, 1 hour 54 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1110 AM MST Sat Feb 1 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021815- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1110 AM MST Sat Feb 1 2020 /1210 PM CST Sat Feb 1 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Elevated fire weather conditions are expected in Eastern Colorado and extreme Western Kansas this afternoon, mainly along and west of Kansas Highway 27 between 12 PM and 4 PM MST. Outdoor burning is not advised. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... Elevated fire weather conditions are expected in Eastern Colorado and Northwest Kansas Sunday afternoon, mainly along and south of Interstate 70 between 12 PM and 4 PM MST. Outdoor burning is not advised. An abrupt transition to colder temperatures will occur Sunday night into Monday. Light accumulating snow is expected across portions of the Tri-State area Monday night into Tuesday, and below zero wind chill values are expected Monday night through Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Red Flag Warnings in Colorado, 2020Red Flag Warnings in Kansas, 2020Red Flag Warnings in Nebraska, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.